Indian J Sex Transm Dis Indian J Sex Transm Dis
Official Publication of the Indian Association for the Study of Sexually Transmitted Diseases
Indian J Sex Transm Dis
The Journal | Search | Ahead Of Print | Current Issue | Archives | Instructions | Subscribe | Login    Users online: 665   Home Email this page Print this page Bookmark this page Decrease font size Default font size Increase font size
ORIGINAL ARTICLE
Year : 2014  |  Volume : 35  |  Issue : 2  |  Page : 96-99

Mitochondrial toxicities of nucleoside analogue reverse transcriptase inhibitors in AIDS cases


1 Department of Skin-VD, Medical College Baroda, Vadodara, Gujarat, India
2 Department of Skin VD, R D Gardi Medical College, Surasa, Ujjain, Madhya Pradesh, India
3 Consultant Dermatologist, SAI Skin and Laser Clinic, New Delhi, India

Correspondence Address:
Yogesh S Marfatia
Department of Skin VD, OPD 1, SSG Hospital, Medical College Baroda, Vadodara, Gujarat
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7184.142395

Rights and Permissions

The development of antiretroviral therapy (ART) has been one of the most dramatic progressions in the history of medicine. Concomitant with this momentous therapeutic advance, the mitochondrial toxicities of ART were recognized as an important clinical entity. Aim: The aim was to study the mitochondrial toxicities in terms of peripheral neuropathy (PN), lipodystrophy (LD), hepatic steatosis, lactic academia (LA), and pancreatitis developing in AIDS cases on nucleoside analog reverse transcriptase inhibitors (NRTIs) based ART regimens. Materials and Methods: An observational study, which included 90 AIDS cases, receiving first line ART regimens containing two NRTIs (zidovudine [AZT]/stavudine [d4T] with lamivudine [3TC]) and one nonNRTIs (nevirapine/efavirenz) was conducted at Skin-VD outpatient department of a tertiary care hospital attached to a Medical College. Thorough history was taken, and clinical examination was done. Cases were subjected to measurements of abdominal girth and mid-arm circumference, liver function tests, blood sugar, lipid profile, serum lactate, and amylase levels. Results: Of 90 cases on ART, 66% were males and 34% were females. Mitochondrial toxicities developed in 26 (30%) cases out of 90, which included 3 (7%) out of 42 cases on AZT + 3TC and 23 (48%) out of 48 cases on d4T + 3TC. Most common toxicity was PN seen in 20 (22%) cases; male cases developed PN at a lower CD4 count than female cases. LD was observed in total of 13 (14.5%) cases; deposition of fat in the abdomen in seven cases and at the nape of the neck (buffalo hump) in one case while loss of fat from extremities was seen in seven cases and loss of buccal fat in seven cases. Women presented more with fat accumulation (breast and abdomen), while men with loss of fat (limbs and buttocks). Both PN and LD were more common in d4T based regimen. LA was reported in one case on d4T. Hepatic steatosis was seen in three cases and pancreatitis in one case receiving AZT. Conclusion: Regular monitoring and early diagnosis of mitochondrial toxicities with timely switch to safer alternatives is of utmost importance.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1872    
    Printed67    
    Emailed1    
    PDF Downloaded110    
    Comments [Add]    

Recommend this journal